



CIRC 2023 The Chinese Internet in the Global South: Flows, Frictions, and Futures

www.circ2023.asia

Agenda 12-14 July 2023

Venue: Chiang Mai University Communication Innovation Center building

Registration	1st floor foyer
Conference sessions	3rd floor auditorium
Lunch	M Floor
Tea/coffee break	3rd floor outside auditorium

See the <u>travel page</u> for detailed information on getting to the venue. Or look up "*CIC CMU on Google Maps*".

Speakers

Visit the <u>CIRC website</u> for speaker profiles. Most will be presenting in person, with a minority participating virtually by prior arrangement.

Conference Hashtag

We encourage you to share CIRC related news in the lead up to the conference, and to write about the conference via Twitter, Weibo, or other social media platforms. Do use **#CIRC2023** to tag your posts.

CIRC Day 1 - July 12		
08:30 AM - 09:30 AM 1st Floor	All conference participants complete registration Registration: 1st floor	
09:30 am - 10:00 am	 Opening ceremony: Auditorium Welcome remarks: DAH and CIRC steering committee Malavika Jayaram, Executive Director Digital Asia Hub Jack Linchuan Qiu Shaw Foundation Professor in Media Technology, Nanyang Technological University Conference opening: local hosts, CMU Terapatt Vannaruemol Associate Professor and Dean, Faculty of Mass Communication, Chiang Mai University Tanyanuparb Anantana Assistant Professor and Vice President, Chiang Mai University 	morning session • 30 minutes •
10:00 am - 10:45 am	keynote #1 Cybercrime and Cyber Slavery in Southeast Asia Ivan Franceschini Senior Lecturer in Chinese Studies at the University of Botswana	Morning session • 45 minutes •
10:45 PM - 10:50 PM	Group photo of all speakers/presenters, chairs and respondents	5 minutes

10:50 AM - 12:05 PM	panel session - 1 Digital Superpower in Digital Global South? Flows & Frictions of Chinese Internet Services and Capital in the Global South	morning session - 75 mins -
Servicing Phone	es in the Global South: The Case of CarlCare	Jack Linchuan Qiu Shaw Foundation Professor in Media Technology, Nanyang Technological University Miao Lu Assistant Professor, Department of Cultural Studies, Lingnan University Melissa Gregg Visiting Professor, RMIT University
The Stack of Cr Platforms as the	nina's Digital Presence in Southeast Asia: e Nexus	Haiqing Yu Professor of media and communication, RMIT University
Geographies of the Financialized Chinese Platform Economy		Lianrui Jia Lecturer, the University of Sheffield
China: Engagin	g the (Digital) Global South	Min Jiang Professor of Communication, University of North Carolina - Charlotte
12:05 - 1:00 PM Junch · 3rd floor outside Auditorium		
1:00 PM - 2:00 PM	paper presentations - 1 The "Beijing" Consensus?	afternoon session • 60 mins •
	Diffusion or Two-way Socialisation? A Case ASEAN Engagement in Digital Governance	Xuechen Chen Assistant Professor in Politics and International Relations, Northeastern University - London Xinchuchu Gao Fellow in European Political Economy, London School of Economics

The Regulation of Private Internet Firms in China: From the Liberalization-Control Paradigm to the Diversification of the Perspectives		Aifang MA Postdoctoral researcher at the School of Journalism and Communication at Peking University
China's Metaverse Corporations and Transnational Policy Supervision: Impact, Industrialisation, and Negotiation		Wenjia TANG PhD Student, University of Sydney
		<u>Chair and Respondent</u> Florian Schneider Senior University Lecturer, Leiden University Institute for Area Studies
2:00 PM - 3:00 PM	panel session - 2	afternoon session • 60 mins •
	A (Dis)United Front? Chinese Tech in the Global South	
China's Digital S engagement wit	Silk Road in Kazakhstan: Huawei and Alibaba th local actors	Oyuna Baldakova Research Associate, King's College London
China in Global Digital Trade Governance: Implications for Development		Yujia He Assistant Professor, Patterson School of Diplomacy and International Commerce, University of Kentucky
		Ka Zeng Professor, University of Arkansas
Self-mobilised Globalisation: China's Outbound Tech Investments		Weidi Zheng Research Associate, King's College London
3:00-3:15 PM tea/coffee break · M Floor outside Learning Space		
3:15 PM - 4:15 PM	paper presentations - 2 Movements and Dissent	afternoon session - 60 mins -
"Unalived" vs #RiceRabbit: A comparative study on bottom-up Yan Cong		
user resistance practices around algorithmic visibility on Weibo and TikTok		Research Master's student, University of Amsterdam Media Studies
Dignity Takings on the Chinese Internet: Social Media Users' Personal Loss in Account Bombing		Shangwei Wu Assistant professor, Jinan University, Guangzhou, China
Enclaves of Cyber Surveillance: Algorithm as a cultural		Yingchun Xu Ph.D.Student/Rutgers University

China	d on the case study of the #A4 Revolution in	<u>Chair and Respondent</u> Min Jiang Professor of Communication, University of North Carolina - Charlotte
4:15 PM - 5:30 PM	workshop • How (not?) to Study Digital China in the World Research methods have had to adapt due to pandemic travel bans and shifting geopolitical risks. This session is an interactive workshop on new methods, pedagogies, approaches, and lessons learned.	afternoon session ▼ 75 mins ▼
Official welcome dinner for all participants venue: <u>Lumdee Te Kuadang</u>		
CIRC Day 2 - July 13		
09:30 AM - 10:15 AM	keynote TikTok in Thailand: Opportunities and Challenges Pirongrong Ramasoota Commissioner, Thai National Broadcasting and Telecommunication Commission (NBTC), and former Vice President of Chulalongkorn University, Bangkok	morning session • 45 minutes •
	TikTok in Thailand: Opportunities and Challenges Pirongrong Ramasoota Commissioner, Thai National Broadcasting and Telecommunication Commission (NBTC), and former	

		Zheyu Shang PhD candidate, Leiden University
How Can a Small App Piss off an Entire Country?": India's TikTok Ban in the Light of Everyday Techno-Nationalism		Avishek Ray Assistant Professor, National Institute of Technology Silchar
		Lin Song Assistant Professor, Jinan University
Tracing the Poli Nationalisms	tical TikTok: Creativity, Propaganda, And	Suruchi Mazumdar Associate Professor, Jindal School of Journalism and Communication
From Douyin to TikTok: The Regulatory Space and Ethical Dilemma of China's Digital Platforms		Miaotong Yuan Associate Professor, Communication University of China
		<u>Chair and Respondent</u> Dev Lewis Fellow, Digital Asia Hub
		Respondent David Craig Clinical Professor of Communication, USC Annenberg
11:30 AM - 12:30 PM	panel session3China as a Tech Superpower in Southeast Asia: E-commerce, Blockchain Games, and Online Literature Industry	60 mins -
China Based, Global Reach: The Rise of TikTok as a Shopping Platform in Southeast Asia		Shuaishuai Wang Assistant Professor, Xi'an Jiaotong-Liverpool University
From Translating Texts to Creating an Ecosystem: The Transcultural and Transnational Flow of Chinese Online Literature in Southeast Asia		Iris Ming Zhang Research Assistant, University of Kent, UK
Literature in Southeast Asia		Oscar Tianyang Zhou Lecturer in Media Studies, University of Kent
-	ehavior and Satisfaction of University Students owards Communication via TikTok	Rattaphol Phrommas Faculty of Mass Communication, Chiang Mai University
12:30-1:30 PM <i>lunch</i> · 3rd floor outside Auditorium		

1:30 PM - 2:30 PM	paper presentations - 4 Digital Silk Road(s) 2.0	afternoon session • 60 mins •
The making of a "Digital CPEC": empirical findings on Chinese tech companies' adaptation strategies in Pakistan		Nowmay Opalinski Ph.D. Candidate / Paris 8 University / French Institute of Geopolitics
A different story	? Huawei`s 5G narratives from Gulf countries	Fangfang JI Associate Professor CASS
The Digital Silk Evidence from I	Road and Sino-African Data Governance - North Africa	Tin Hinane El Kadi PhD Candidate, London School of Economics
		<u>Chair and Respondent</u> Ivan Franceschini Senior Lecturer in Chinese Studies at the University of Botswana
2:30 PM - 3:45 PM	paper presentations - 5	afternoon session ·
5.45 F W	Globally Chinese Platforms	75 mins +
TikTok and the	Asiatic Mode of Reproduction	Adam Arvidsson Professor, University of Naples, Federico II
Nanning as Borderland: the embeddedness of China-ASEAN Cross-Border Ecommerce		Ziyi WANG Ph.d student at the department of Communications and New Media, National University of Singapore.
Aggressive Fin-Tech: China's Digital Financial Platforms in Southeast Asia		Yichen Rao Postdoctoral Research Fellow, University of Michigan
Examining the cultural production in platformization in China and beyond: A comparative computational analysis of popular music on Douyin, TikTok, and Spotify		Jiao Fang PhD student Chinese University of Hong Kong
		<u>Chair and</u> <u>Respondent</u> Jack Linchuan Qiu Shaw Foundation Professor in Media Technology, Nanyang Technological University

		<u>Respondent</u> Malavika Jayaram Executive Director, Digital Asia Hub
3:45	pm- 4:00 PM tea/coffee break • M Floor outs	side Learning Space
4:00 PM - 5:00 PM	paper presentations - 6 Subcultures and Demographics	afternoon session 60 mins
	o Break up": Love Stories, Girlfriend Culture, minism in China	Yan Tan Doctoral student University of Macau
Sang subculture in the digital era	e and Chinese 'frustrated' young generations	Wang linxin Phd in communication in university of Macau
Defining Beauty and Beauty Sta	r: The Platformized Creation of Beauty Filters ndards	WeiMing YE Associate Professor, Peking University
		Wang Tong Master student at Peking University HSBC Business School <u>Chair & Respondent</u> Peter Yu Regents Professor of Law and Communication, Texas A&M University
5:00 PM- 6:00 PM	paper presentations - 7 Platformisation and Politics	afternoon session × 60 mins ×
Postsocialism a	nd Artificial Intelligence in China	Qiaoyu Cai PhD Candidate, University of California, Santa Barbara
Infrastructural C	e Cloud: Music, Platformisation, and Change in China a governance: An analysis of China's ata transactions	Zhongwei Li Postdoctoral Research Fellow + University of Leeds Yuchao Zhao Associate Professor, Zhejiang Lab
		<u>Chair & Respondent</u> Haiqing Yu

		Professor of media and communication, RMIT University	
	Night Safari trip (<i>optional</i>)		
	CIRC Day 3 - July 14		
7:00 AM - 8:30 AM	Meditation at Wat Pra Lad <i>(optional)</i> Temple tour, Dhamma lecture, and guided meditation with monk Ajarn Sone		
09:30 AM- 10:45 AM	panel session - 4	morning session ·	
	Taming Tech Giants in China and beyond: Academic Frameworks, Company Strategies, and User Behaviours in Digital Platform (Counter-)regulations	75 mins -	
	The Implications of Algorithmic Consumers' Strategic Behaviour on Technology Governance and Regulation Governance and Technological University		
	The Overseas Impact of China's Platform Governance -A Theoretical Perspective of "Tech Content" Dual track Governance Journalism & Communication, Peking University		
Drawing the Lines: How TikTok Adapts Its Content Moderation System to Local Contexts in South and Southeast Asia DPhil Candidate, Oxford Internet Institute, University of Oxford			
Sharing information on moments during the epidemic: a therapeutic governance based framework Weishan Miao Renmin University		Associate Professor	
Altman Yuzhu Peng Assistant Professor, University of Warwick			
"The algorithm knows too much about me!" Public understanding of content recommendation algorithms on Chinese social media platforms Pu Yan Assistant professor, Peking University			
10:45 AM - 11:00 AM	🎉 Best Student Paper Award Ceremony 🏆		
11:00 AM- 12:00 PM	paper presentations - 8	morning session • 60 mins •	

China in Southeast Asia eseness in a Social VR Platform: Chinese Nationals and Overseas in a nunity on VRChat	Jindong Leo-Liu PhD student, The Chinese University of Hong Kong
Chinese Nationals and Overseas in a	PhD student, The Chinese
	Biying Wu-Ouyang PhD student, Chinese U of Hong Kong
ising infrastructure: Logistics and the nese-Southeast Asian e-commerce	Christopher Foster Presidential Fellow, University of Manchester
a 4.0 industry and the Digital Silk Road in an analysis of Chinese internet companies'	Daniel Coelho Barbosa Bachelor Scholar + Federal University of Rio de Janeiro
aysia's digital lanuscape	Alana Camoça Gonçalves de Oliveira Post Doctoral Research - State University of Rio de Janeiro
	<u>Chair and Respondent</u> Aranya Siriphon Assistant Professor Chiang Mai University
12:00 PM - 1:00 PM lunch · 3rd floor outsid	le Auditorium
paper presentations - 9 Profiling Chinese netizens	afternoon session - 60 mins -
ng of platform algorithms and manual labor: /hinv (needlework women) as digital gig	Kong Yuye PhD student, School of Journalism and Communication, Peking University
ital Divide in China: A Mixed Methods Study sectional Survey and E-petition Websites	Pu Yan Assistant professor, Peking University
nalistic Discourse: A Study of Chinese Zhihu to American Media's Coverage of China's cy in Southeast Asia	Shuhan Chen Lecturer in Media and Communication University of the Arts London"
	A 4.0 industry and the Digital Silk Road in an analysis of Chinese internet companies' aysia's digital landscape 12:00 PM - 1:00 PM unch · 3rd floor outsid paper presentations · 9 Profiling Chinese netizens Ing of platform algorithms and manual labor: Chinv (needlework women) as digital gig tal Divide in China: A Mixed Methods Study sectional Survey and E-petition Websites nalistic Discourse: A Study of Chinese Zhihu to American Media's Coverage of China's

		<u>Chair and Respondent</u> Florian Schneider Senior University Lecturer, Leiden University Institute for Area Studies
2:00 PM - 3:15 PM	paper presentations • 10 Future(s) of the Chinese Internet	afternoon session - 75 mins -
Building Alterna between China	te Techno-futures: Infrastructural Labors	Seyram Avle Assistant Professor, University of Massachusetts (Amherst)
	agination of Information: Futurology, d Information Society in Post-Socialist China of	Changwen CHEN PhD Candidate, Department of Communications and New Media, National University of Singapore
	with the Nonhuman: Shenzhen, the Greater in China Intelligently"	Fan Yang Associate Professor + Dept. of Media and Communication Studies, University of Maryland, Baltimore County
Whither Digital China? Virtual reality and Technological Imaginary in and beyond Chinese Internet Giants		Yu Shan Queensland University of Technology
		<u>Chair and Respondent</u> Malavika Jayaram Executive Director, Digital Asia Hub
3:15	pm- 3:30 PM tea/coffee break · M Floor outs	side Learning Space
3:30 PM- 4:45 PM	workshop - How (not?) to Cover Digital China in the World	75 mins - afternoon session -
	How do we cover China in the world without resorting to tired binaries and tropes? This interactive workshop surfaces journalistic methods, ethics, and skills towards shaping strategic narratives and media.	
Evening Public Panel and Closing Reception Venue: Goodcery Kitchen		
Extending key conference learnings to the wider community of		

journalists, digital rights activists, digital nomads, artists, Web3 developers, academics, and policymakers, alongside art, culture and entertainment.